Nocturnal Leg Cramps: Dr. Peter Rice

Leg Cramps II

When we last visited, I was telling how I woke up one night during my recent Erie Canal biking adventure with excruciating leg cramps. Never before had I appreciated the urgency that patients might have when they ask their pharmacist, “Hey doc, do you have anything that works for leg cramps?”

In our last visit time, we considered cramping with an athletic or exertional background. But many non-athletes have nocturnal cramps, some for no apparent cause. So, let’s consider some potential causes and some potential remedies.

Just this week, I had a patient come into our ambulatory care clinic telling a story that included leg cramps, drug which can contribute to leg cramps, and drugs which might help prevent or diminish leg cramps. 


Nightly cramps can have any of a number of underlying causes:

  • nerve disease, including neuropathy and multiple sclerosis
  • endocrine disorders, including diabetes, thyroid and adrenal disorders
  • metabolic imbalance in sodium, potassium or calcium
  • vascular disease, including poor circulation or vascular spasms.

Insofar as nocturnal leg cramps can result from some serious conditions, it is a good idea to check with your primary care provider, particularly if your leg cramps are troublesome or get worse over time.

As a pharmacist, I always consider the possibility of drugs contributing to nocturnal leg cramps.

There happen to be a number of medications associated with nocturnal leg cramps:

  • oral contraceptives
  • alcohol
  • diuretics, which can cause electrolyte disturbances
  • lithium
  • statin drugs used for high cholesterol
  • fibrate drugs used for high triglycerides
  • cimetidine
  • calcium blockers

There are other drugs that can contribute to leg cramps as well. Your pharmacist can review your current medications to determine if there might be a drug cause to your cramps. The relationship in time between when you start a drug and when the cramps worsened can provide an important clue as to its likelihood of contributing to your leg cramps.

If you think a drug might be contributing to leg cramping, don’t stop your medication until you speak with your physician or pharmacist. Medicines are doing good things for you too, and often another drug can be recommended to keep your blood pressure, cholesterol or indigestion under control. It is OK to cut down or stop your alcohol consumption to see if that helps. 

My mom uses an unusual remedy for nocturnal leg cramps. She sleeps with a bar of soap between the sheets. I think it’s pretty funny, but she swears it works. There is an interesting scientific analysis of soap for nightly leg cramps by the Peoples Pharmacy included in the links below.

Along the way, remember that your prescriber and community pharmacists are there to help you make good health decisions.  Look into things. Ask questions. Take care of yourself.


The Peoples Pharmacy: Why Does Soap Soothe Nighttime Leg Cramps?

Monderer, ReneeS.: Nocturnal Leg Cramps.  Curr Neurol Neurosci Rep 10: 53-59 (2010)

Allen, RE et al: Nocturnal Leg Cramps.  American Family Physician 86: 350-355 (2012)

Dr. Peter J. Rice

About Dr. Peter J. Rice

Dr. Peter J. Rice is a professor of Pharmacology emeritus at the East Tennessee State University Quillen College of Medicine and Professor of Clinical Pharmacy at the University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences. --------------------------------------------------------------------------He received his BS in pharmacy from Northeastern University, PhD in pharmacology from the Ohio State University and PharmD from the University of Kentucky. He is a Board Certified Pharmacotherapy Specialist and practices in the ambulatory care and community pharmacy settings. Professor Rice is the author of Understanding Drug Action: An introduction to pharmacology (APhA, 2014) and is a fellow of the American Pharmacists Association. --------------------------He welcomes interesting medication questions and suggestions for future columns.
Loading Facebook Comments ...